Indiana, 2022

Tornado and Damaging Winds in Indiana, March 30, 2022

March 30, 2022 · NWS PAH · 3 events in 2 counties and zones

A broken squall line of showers and thunderstorms produced scattered pockets of strong winds and a brief tornado. The strongly forced squall line was accompanied by a few transient meso-vortices within an environment of very strong low level wind shear.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$37,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A broken squall line of showers and thunderstorms produced scattered pockets of strong winds and a brief tornado. The strongly forced squall line was accompanied by a few transient meso-vortices within an environment of very strong low level wind shear. Very limited instability reduced the longevity of these meso-vortices. Dew points in the upper 50's ahead of the line proved sufficient for a brief tornado. A very strong low level jet in excess of 80 knots supported the wind damage and tornado events along the line. Lightning was absent at times from the line. The line formed ahead of a strong cold front that trailed southward from a low pressure center passing north of the region. A very strong 500 mb shortwave pivoted east-northeast from the southern Plains, further enhancing the convection despite weak instability.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Mar 30, 2:48 PM CST, 3 hours 11 minutes earlier.

Area forecast discussion, Mar 30, 2:48 PM CST, 3 hours 11 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
348 PM CDT Wed Mar 30 2022

.SHORT TERM...(Tonight through Friday night)
Issued at 348 PM CDT Wed Mar 30 2022

The line of convection moving in is more or less on track with CAM
modeling, within an hour or so. There is some concern the models are
producing minor inversions that may inhibit deeper convection, but
we're going to make a judgment that the overall forcing and
increasing layer ascent will overcome any such inhibitor. As a
result, convective drafts should be able to push down damaging
winds, especially in accelerated lines or quasi-linear modes that
are anticipated to evolve. Non-thunderstorm winds are already
gusting into the lower 50s mph, as expected, it won't take much
for damaging downdrafts.

The event should draw down this evening, as the convective line
exits our eastern counties by/before 03Z. After that, the forecast
is routine, and cooler. Some wrap-around may prolong a chance of
showers and delay a clear-out, as the actual primary long wave
trof does not fully pass until 24-36 hours later. Then it's high
pressure sliding in/overhead and cooler air, with 50s/30s temps
to finish out the near term.

.LONG TERM...(Saturday through Wednesday)
Issued at 348 PM CDT Wed Mar 30 2022

There will be another opportunity over the weekend for some light
rain in the northern half of the region as a minor mid level
shortwave moves eastward through our region. Otherwise, expect
gradually moderating temps and mostly clear skies through the
weekend. Early next week, the medium range models suggest we will
enter a wetter, but mild period as a complex series of mid level
shortwaves and surface low pressure systems move through our
region, with limited lightning potential. However, rainfall will
not be occurring constantly, but clouds will be on the plentiful
side.

&&

.AVIATION...
Issued at 348 PM CDT Wed Mar 30 2022

Strong winds will be the primary hazard amongst a variety of
issues this TAF period. Southerly non-thunderstorm winds will
continue with 20-25 kts sustained and gusts to 35-40 kts during
the daytime hours. Showers will continue to move eastward across
the region, followed by an organized line of storms moving
eastward into the early evening. Thunder is included for the more
likely time of arrival. A temporary drop to MVFR or IFR vsby is
likely with the heavier rain/storms and a drop to MVFR cigs is
likely during and in the hours after the storms. A cold front
behind the storm line will shift winds towards westerly for late
this evening and overnight as winds decrease but remain breezy.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Wind Advisory until 7 PM CDT this evening for ILZ075>078-080>094.

MO...Wind Advisory until 7 PM CDT this evening for MOZ076-086-087-100-
     107>112-114.

IN...Wind Advisory until 7 PM CDT this evening for INZ081-082-085>088.

KY...Wind Advisory until 7 PM CDT this evening for KYZ001>022.

&&

SHORT TERM...DH/DB
LONG TERM...DB
AVIATION...ATL/DB
Hazardous weather outlook, Mar 30, 5:20 PM CST, 39 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
620 PM CDT Wed Mar 30 2022

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-311000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
620 PM CDT Wed Mar 30 2022

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Tonight

A Tornado Watch is in effect until 10 PM CDT for southern Illinois
east of Interstate 24 and 57, and for western Kentucky east of
Highway 45, and for all of southwest Indiana as well. Refer to
the Watch for details.

A Wind Advisory is in effect for the entire Quad State until 7 PM
CDT, for winds gusting up to 55 mph possible. Refer to the
Advisory for details.

Localized heavy rain may produce isolated flooding issues through
this evening. Refer to Flood Advisories for additional details.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is active.

In the hours before

Local storm report, Mar 30, 5:06 PM CST, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
606 PM CDT WED MAR 30 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0601 PM     FLOOD            1 SSW CAMBRIA           37.77N 89.12W
03/30/2022                   WILLIAMSON         IL   TRAINED SPOTTER

            4 INCHES OF WATER ON THE ROAD.

&&

RST
Local storm report, Mar 30, 5:16 PM CST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
616 PM CDT WED MAR 30 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     TSTM WND DMG     KEVIL                   37.09N 88.88W
03/30/2022                   BALLARD            KY   BROADCAST MEDIA

            TREES DOWN IN KEVIL.

&&

SP
Local storm report, Mar 30, 5:38 PM CST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
638 PM CDT WED MAR 30 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0632 PM     TSTM WND GST     1 WNW GRACEY            36.88N 87.67W
03/30/2022  M75 MPH          TRIGG              KY   TRAINED SPOTTER

&&

RST
Local storm report, Mar 30, 5:41 PM CST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
641 PM CDT WED MAR 30 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     TSTM WND DMG     HARRISBURG              37.74N 88.54W
03/30/2022                   SALINE             IL   911 CALL CENTER

            TREE AND POWER LINES DOWN ON HOUSE.

&&

SP
Local storm report, Mar 30, 5:43 PM CST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
643 PM CDT WED MAR 30 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     TSTM WND DMG     CARMI                   38.09N 88.17W
03/30/2022                   WHITE              IL   911 CALL CENTER

            LOTS OF TREES DOWN ACROSS THE AREA.

&&

RST
Local storm report, Mar 30, 5:56 PM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
656 PM CDT WED MAR 30 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 PM     TSTM WND GST     1 ENE BRECKINRIDGE CENT 37.69N 87.84W
03/30/2022  M73 MPH          UNION              KY   MESONET

            MESONET STATION FRNY MORGANFIELD KY 4 E.

&&

SP

The radar

The Evansville,IN radar (KVWX), 22 km away, was scanning. The volume nearest the first event began at 23:59 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 tornado. Local standard time, as filed.

Tornado, Vanderburgh

When
March 30, 5:59 PM CST to 6:00 PM CST
Where
Vanderburgh County, 2.5 mi SSW of St Wendells to 2 mi S of St Wendells
Rating
EF1
Path length
1.01 mi
Path width
75 yd
Property damage
$10,000
Reported by
NWS Storm Survey
Coordinates
38.067, -87.718

Dozens of trees were uprooted or snapped. Two houses experienced shingle and gutter damage. Drone footage was used to assist with this survey. The starting point of this tornado was within 100 yards of the Posey County line. Peak winds were estimated near 90 mph.

Thunderstorm Wind, Spencer

When
March 30, 6:17 PM CST
Where
Spencer County, Rockport
Measured
56 kt (64 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
37.880, -87.050

A tree was down on a power line.

Thunderstorm Wind, Spencer

When
March 30, 6:25 PM CST
Where
Spencer County, 2 mi E of Chrisney
Measured
65 kt (75 mph) estimated gust
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
38.020, -86.993

Three utility poles were snapped near County Road 900 North.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2022Every state in 2022This day in weather historyThe tornado archive for Indiana, 2022Warnings in Indiana, March 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1008225, 1008223, 1008224.